Archive for the Case of the week Category

I bumped my foot…oops!!

62 yrs male, Poorly controlled diabetes with peripheral vascular disease. Hx of trivial injury to R foot 3 days prior to presentation. In ED, HR 89/mt, BP 124/76, Temp 38.7C. BSL 16.2, Ketones 2.5, WCC 24.5, CPR 499, PCT 8.71. On examination of foot, swollen, blister over dorsum of foot, erythematous, tender. Xrays ordered to look for osteomyelitis; comment on the lateral foot xray.

Picture1

Look at my neck…

60 yr old female presented to ED for headache. On examination HR 110/mt, BP 188/102mmHg. Also noticed this interesting finding in the neck,

What do you think is the likely cause? What is the differential diagnosis?

Dangerous sign

[box]An 80 year old male with a past history of hypertension, high cholesterol, 50 pack years smoking, and bilateral fem-pop bypasses presents dehydrated and very weak.  His ECG is as shown below. What is your diagnosis?

ECG repeated few hours later showed,[expand title=”Open” swaptitle=”Close”]


[/expand] Luckily we have received the patients blood test results; can you interpret and confirm your diagnosis?[expand title=”Open” swaptitle=”Close”]

 

[/expand]

Answer [expand title=”Open” swaptitle=”Close”] You are right. Its case of acute renal failure with severe hyperkalemia. The first ECG sign of hyperkalaemia is peaked T waves and usually appears once K level is at 6 mmol/L.

Second sign is prolongation of PR interval which can be seen with K level going around or above 7 mmol/L.

Absent P wave with widen QRS complex is the third manifestation and is a very dangerous sign. It means that atrial activity is lost and stage is set for ventricular tachycardia/fibrillation. It is usually seen at level around 8-9 mol/L

At this point the patient becomes  paralysed by weakness and can have respiratory arrest and then Ventricular tachycardia/fibrillation is the price you pay for ignoring above changes on monitor.

See Recognising signs of danger: ECG changes resulting from an abnormal serum potassium concentration (source: Emerg Med J 2002; 19:74-77)

Post by : Dr Shane Trevithick[/expand][/box]